Arkansas, 2014

Damaging Wind and Lightning Strike in Arkansas, August 29, 2014

August 29, 2014 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms developed across the region on the 29th. One of the storms produced damaging wind in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across the region on the 29th. One of the storms produced damaging wind in Franklin County. A man was injured by a lightning strike in Lavaca in Sebastian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 9:46 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 29, 9:46 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1046 AM CDT FRI AUG 29 2014

...UPDATE...

.DISCUSSION...
SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON IN ASSOCIATION WITH APPROACHING UPPER TROUGH. BREAKS IN
THE CLOUD COVER COULD PROVIDE ENOUGH SURFACE HEATING/INSTABILITY TO
SUPPORT A FEW STRONG STORMS. JUST MINOR CHANGES IN THE SHORT TERM
GIVEN LATEST RADAR TRENDS...OTHERWISE FORECAST ON TRACK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...12
Hazardous weather outlook, Aug 29, 4:09 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 AM CDT FRI AUG 29 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 AM CDT FRI AUG 29 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...PRIMARILY AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTERNOON AND EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...WITH
AN INCREASE IN COVERAGE LATER THIS AFTERNOON AND EVENING.
WINDS ALOFT REMAIN RATHER WEAK HOWEVER SUFFICIENT INSTABILITY
IS EXPECTED TO SUPPORT A LIMITED RISK OF SEVERE WEATHER.
DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY WITH
A GRADUAL SHIFT EASTWARD DURING THE DAY.  A WEAK COLD
FRONT WILL LIKELY STALL NEAR THE OKLAHOMA KANSAS BORDER
FOR THE FIRST HALF OF NEXT WEEK...AND PROVIDE A CONTINUED
CHANCE OF THUNDERSTORMS PRIMARILY ACROSS NORTHEAST OKLAHOMA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Western Arkansas radar (KSRX), 57 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 29, 11:05 AM CST
Where
Franklin County, 5 mi N of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.572, -93.830

Strong thunderstorm wind snapped large tree limbs.

Lightning, Sebastian

When
August 29, 12:00 PM CST
Where
Sebastian County, Lavaca
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.330, -94.180

A man was struck and injured by lightning while standing on his porch, moving plants indoors out of the weather. The lightning struck a neighbor's tree about 30 yards from his porch. The victim was knocked unconscious and was taken to a nearby hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538773, 541671.